O SlideShare utiliza cookies para otimizar a funcionalidade e o desempenho do site, assim como para apresentar publicidade mais relevante aos nossos usuários. Se você continuar a navegar o site, você aceita o uso de cookies. Leia nosso Contrato do Usuário e nossa Política de Privacidade.
O SlideShare utiliza cookies para otimizar a funcionalidade e o desempenho do site, assim como para apresentar publicidade mais relevante aos nossos usuários. Se você continuar a utilizar o site, você aceita o uso de cookies. Leia nossa Política de Privacidade e nosso Contrato do Usuário para obter mais detalhes.
A Scribd passará a dirigir o SlideShare em 1 de dezembro de 2020A partir desta data, a Scribd passará a gerenciar sua conta do SlideShare e qualquer conteúdo que você possa ter na plataforma. Além disso, serão aplicados os Termos gerais de uso e a Política de Privacidade da Scribd. Se prefira sair da plataforma, por favor, encerre sua conta do SlideShare. Saiba mais.
Mr JD, a 19-year-old university student, presents to the c ampus GP in the after-
noon with severe headac he, vomiting and photophobia since early morning of
the same day. On examination, the patient has a fever and he is unable to touch his
chin to his knees. He does not have a rash and is alert and oriented. The GP
administered benzylpenicillin i.v. 1.2 g and the patient was transferred urgently
by ambulance to A&E.
Mr JD weighs 70 kg, is a smoker and has an unremarkable medical history.
He takes occasional caffeine tablets prior to examinations but otherwise takes
no regular medication. He remem bers receiving a meningitis vaccine at school.
On arrival at A&E, his vital signs are recorded as follows:
■ heart rate 124 bpm
■ temperature 39.0°C
■ respiratory rate 26 breaths per minute
■ blood pressure 95/65 mmHg
■ oxygen saturation 97%.
Planned investigations include:
■ lumbar puncture and cerebrospinal ﬂuid (CSF) analysis
■ CSF PCR for herpes simplex virus (HSV)
■ blood cultures
■ coagulation screen
■ urea and electrolytes and full blood count
■ C-reactive protein
■ liver function tests.
The patient is diagnosed with suspected meningitis and the treatment plan is as
■ cefotaxime i.v. 2 g q.d.s.
■ dexamethasone p.o. 10 mg q.d.s.
■ aciclovir i.v. 700 mg t.d.s.
■ paracetamol p.o./p.r. 1 g q.d.s.
■ cyclizine i.v. 50 mg t.d.s. p.r.n.
■ enoxaparin s.c. 40 mg o.d. (post lumbar puncture).
Answer the following questions ( Each Question carries 5 marks)
1 What is the signiﬁcance of these laboratory ﬁndings?
2 What are the important pathogens and appropriate treatment options for
bacterial meningitis, including alternatives in penicillin allergy?
3 Which antibiotic regimens achieve therapeutic concentrations in the
cerebrospinal ﬂuid and which should be avoided?
4 What is the rationale for prescribing aciclovir in cases of suspected meningit is ?
5 Outline a pharmac eutic al care plan for this patient with meningitis, includin g
advice to the clinician.
Minor Experiment (15 marks)
A 27-year-old woman presents a prescription for nitrofurantoin tablets 50 mg q.d.s. for 3
days and asks to speak to the pharmacist. She explains that her GP has checked her urine
with a ‘coloured strip’ and diagnosed a urinary tract infec - tion (UTI). She is suffering
considerable discomfort on urination due to a burn- ing/stinging sensation and her GP has
suggested she purchase some Effercitrate over the counter. A friend has recommended she
also purchase cranberry extract tablets and the patient would like your advice.
Answer the following questions (Each Question carries 3 marks)
1. What are the symptoms and signs of a UTI and what is the role of dipstick testing?
2. When can a patient with cystitis be safely treated with over-the-counter products and
when should they be referred to their GP?
3. What are the typical UTI pathogens and what are the treatment choices for lower
UTI in a non-pregnant woman?
4. What are the treatment choices for lower UTI in a pregnant woman?
5. What should be considered by the pharmacist when dispensing nitrofurantoin
Mr KT is a 58-year-old man who has been admitted to the surgical ward on which you work
for a total knee replacement. He smokes 15 cigarettes a day and usually drinks about 35 units
of alcohol a week. He is slightly overweight with a BMI of 27 kg/m2. His current medication
amlodipine 5 mg daily
bendroflumethiazide 2.5 mg daily
paracetamol 1 g four times a day
codeine phosphate 30 mg four times a day when required.
enoxaparin 40 mg s.c. daily.
Apart from hypertension, he has no other co-morbidities or relevant past medical history.
His operation was a success and he is recovering well. However, during his stay he develops
excruciating pain in the big toe of his right foot and his toe is very swollen. He is subsequently
diagnosed with gout.
1) What are the treatment goals for Mr.KT?
2) What is the formula for finding BMI? Write your comment on Mr.KT’’s BMI.
3) Why calcium channel blocker is recommended to Mr.KT? Is there any alternatives would
you like to recommend?
4) What are the monitoring parameters need to consider when Mr.KT is administered with
5) Mr KT requires treatment for his attack of gout. Please discuss the options available for
treating an acute attack. For each option discussed, include the following information:
contraindications to use
cautions for use
Mrs KR is a 70-yea r- old woma n who weighs 80 kg and is 162 cm tall. Her BMI is
30 kg/m2. Mrs KR lives alone and has no immediate family in this c ountry. Her
past me dic a l history includes osteoarthritis and hypertension. Her medication
• lercanidipine 10 mg daily
• bendroﬂumethiazide 2.5 mg daily
• diclofenac 50 mg three times daily
• paracetamol 1 g four times daily.
Her blood pressure is 138/85 mmHg and her haemoglobin level is 13.1 g/dL (ref-
erence range 12-18 g/dL). She has be e n admitted to hospital complaining of
abdominal pain and chest pain. After an ECG, whic h is normal and various
other tests, a cardiac problem is excluded and it is decided that she requires
Answer the following questions (Each Question carries 5 marks)
1) Mrs. KR has had her blood pressure and hemoglobin level checked, why
might the medical staff do this?
2) Mrs. KR is subsequently diagnosed with gastritis. Which of her medicines
may have caused this? What could be the alternatives?
3) What advice would you give regarding the management of this problem?
4) Mrs. KR is taking lercanidipine to manage her hypertension. Is that
5) What risk factors may predispose patients to getting osteoarthritis and whic h
risk factors does Mrs. KR have?